Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Reno, NV

July 24, 2017Churchill County, Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2017, 2:35 PM PDT for Churchill County, Lyon County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 2:35 PM PDT (21:35 UTC)
Expired
Jul 24, 2017, 3:00 PM PDT
In force
25 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Churchill County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS55 KREV 242135
SVRREV
NVC001-019-242200-
/O.NEW.KREV.SV.W.0007.170724T2135Z-170724T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
235 PM PDT MON JUL 24 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Western Churchill County in west central Nevada...
  North central Lyon County in west central Nevada...

* Until 300 PM PDT

* At 233 PM PDT, a severe thunderstorm was located over Silver
  Springs, or 8 miles southwest of Lahontan Reservoir, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and dime size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, fencing, and trees. 
           Blowing dust may occur resulting in low visibility. 
           

* Locations impacted include...
  Lahontan Reservoir, Fernley, Silver Springs, Fernley - Tiger Field
  Airport, Us 50 At Lyon-Churchill Co Line and Silver Springs
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small hail, damaging winds, and frequent cloud to ground lightning 
is occurring with this storm. Get off Lake Lahontan immediately! Do 
not get caught out on the water in a thunderstorm. Others should move 
indoors immediately. Lightning is one of nature's leading killers. 
Remember, if you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 3931 11915 3932 11926 3945 11936 3960 11920
      3944 11886
TIME...MOT...LOC 2133Z 231DEG 17KT 3940 11922 

HAIL...0.75IN
WIND...60MPH
 
$$

MB
1 follow-up statement
309 
WWUS55 KREV 242153
SVSREV

Severe Weather Statement
National Weather Service Reno NV
253 PM PDT MON JUL 24 2017

NVC001-019-242202-
/O.EXP.KREV.SV.W.0007.000000T0000Z-170724T2200Z/
Churchill NV-Lyon NV-
253 PM PDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHURCHILL AND NORTH
CENTRAL LYON COUNTIES WILL EXPIRE AT 300 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain, 
gusty winds, and frequent lightning are still possible with this 
thunderstorm. 

LAT...LON 3931 11915 3932 11926 3945 11936 3960 11920
      3944 11886
TIME...MOT...LOC 2152Z 231DEG 17KT 3944 11916 

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:05 PM PDT, 30 minutes earlier.

Area forecast discussion, Jul 24, 2:05 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 PM PDT Mon Jul 24 2017

.SYNOPSIS...

Isolated to scattered thunderstorms are expected through Tuesday
for northeast California and western Nevada. Stronger afternoon and
evening storms could bring damaging winds, small hail, heavy rain,
and localized flash flooding. Drier air intrudes Wednesday
resulting in reduced coverage of thunderstorms with dry weather
expected Thursday through Saturday. Near average high temperatures
rise to above seasonal averages late this week.

&&

.DISCUSSION...

The necessary ingredients for significant thunderstorm activity
are in place this afternoon and evening: Low Pressure off the
California Coast, PWats >0.7", a series of impulses, and strong
afternoon heating. Expect coverage of thunderstorms to continue to
expand this afternoon. Some cells will rather strong producing
strong winds, hail, localized flash flooding, and blowing dust.
There have already New fire starts will also be possible,
especially north of Interstate 80 where cell motions are above 20
kts. Thunderstorms will continue into the overnight hours as
elevated instability remains: CAPE will continue to be >250 J/kg.
Expect the potential for a few new fire starts mainly for valley
locations.

Winds aloft slow somewhat Tuesday as moisture continues to
increase. Expect another round of scattered showers and
thunderstorms. However, with motions being lower, the threat of
flash flooding is marginally higher, especially over recent burn
scars. Highest threat burn scars include the Farad and Earthstone
scars.

Conditions begin to dry Wednesday as dry air intrudes the region
while the upper low circulation opens and ejects northeastward.
Coverage of thunderstorms drops significantly with convection
remaining possible for northern Lassen/Washoe counties and areas
east of Highway 95A. Boyd

Dry southwest flow returns to the region for the last half of the
week. Temperatures will be increasing, with highs reaching into the
upper 90s once again with 80s in the Sierra by Thursday. The Four
Corners High remains in place through the weekend, which will bring
southerly flow and spread monsoonal moisture back into our area by
Sunday-Monday. We have a slight chance of thunderstorms in the
forecast for Sunday-Monday, although mainly for Mono-Mineral
Counties as the best chances remain south of highway 50. Hoon

.AVIATION...

Thunderstorm chances will continue into the evening and overnight
hours. The main threats will be lightning, small hail, gusty
outflow winds and localized heavy rainfall. Blowing dust will be
possible for terminals in the Basin and Range. Thunderstorm
chances will continue for Tuesday, but threats will transition to
heavy rain and increased potential for flash flooding. Hoon/Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 24, 12:07 PM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Reno NV
1207 PM PDT MON JUL 24 2017

CAZ070>073-NVZ001>005-241930-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1207 PM PDT MON JUL 24 2017

...THUNDERSTORMS ARE BEGINNING TO FIRE UP...

Doppler radar is filling in with thunderstorms firing over terrain
features in northeastern California and western Nevada. These storms
will move off of terrain and impact area valleys through the rest of
this afternoon into this evening.

Winds in excess of 40 mph will be possible with any thunderstorms
that occur. These winds will pose a hazard to current wildfire
personnel with additional fire starts possible. Flash flooding is
not out of the question if thunderstorm cells begin to anchor to
terrain features. Areas of blowing dust may occur especially east of
Highway 95A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning may become frequent in a few of this
afternoon and evening's storm cells. Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

If on or near a lake and you see lightning or hear thunder, get out
of the water and move indoors or inside a vehicle. Don't be caught
on the water in a thunderstorm. Strong wind gusts and lightning pose
an immediate danger to boaters. Gusty winds will cause a rapid
increase in wave heights which may capsize small boats.

&&

LAT...LON 3773 11926 4059 12132 4118 12133 4119 12005
      4170 12023 4199 12004 4200 12001 4199 11932
      4096 11933 4086 11765 4068 11764 4068 11730
      3955 11749 3910 11778 3900 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1859Z 240DEG 0KT 3924 11929

MB
Special weather statement, Jul 24, 2:18 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT MON JUL 24 2017

NVZ003-004-242145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT MON JUL 24 2017

...STRONG STORM MOVING TOWARDS PYRAMID LAKE...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm
southwest of Nixon moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pyramid Lake, Nixon, Virginia Peak and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Don't be caught on the water in a thunderstorm.
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds will cause a rapid increase in wave heights which may
capsize small boats.

&&

LAT...LON 3969 11941 3975 11956 4012 11968 4021 11942
      3988 11902
TIME...MOT...LOC 2116Z 221DEG 15KT 3983 11937

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:25 PM PDTSpecial Weather StatementREVChurchill, Pershing65 min
Jul 24, 12:07 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more23 min
Jul 24, 1:13 PM PDTSevere Thunderstorm WarningREVChurchill, Mineral62 min
Jul 24, 2:01 PM PDTSevere Thunderstorm WarningREVLyon, Mineral29 min
Jul 24, 2:18 PM PDTSpecial Weather StatementREV27 min
Jul 24, 3:46 PM PDTSevere Thunderstorm WarningREVChurchill, Pershing44 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.